Tennessee, 2006

Flash Flood and Damaging Winds in Tennessee, May 31, 2006

May 31, 2006 · NWS OHX · 5 events in 4 counties and zones

4 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at May 31, 2:44 PM CST, 43 minutes earlier.

Area forecast discussion, May 31, 2:44 PM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
344 PM CDT WED MAY 31 2006

.SHORT TERM (TONIGHT-THU)...UPR RIDGE LIMITED DEVELOPMENT OF
AFTERNOON THUNDERSTORMS THROUGH MID AFTERNOON. BUOYANCY AXIS AND
STEEP LAPSE RATES WERE COLLOCATED FROM N MS INTO S CNTRL KY...AND
STRONG STORMS DEVELOPED IN THE CUMBERLAND PLATEAU AWAY FROM THE UPPER
RIDGE. THESE STORMS WILL TO MOVE SLOWLY WEST THE PLATEAU.

A SFC FRONT HAS PULLED UP STATIONARY NEAR THE OH VLY THIS AFTERNOON
AND WILL NOT COME INTO PLAY TONIGHT. MAV/MET MOS POPS TOO HIGH
TONIGHT...SCATTERED AND LIMITED POPS THIS EVENING.

UPR TROUGH SHIFTS HIGHER MOISTURE FROM THE MID MS VLY EAST OVER MID
TN THU. HEATING...MORE CLOUDS AND A FRONTAL APPROACH SUPPORTS LIKELY
POPS. NAM SFC PRES/WINDS PREFERRED OVER GFS. LIKELY CHC CONTINUES
THU NIGHT AS COLD FRONT LOOKS TO PUSH THROUGH MID TN.

.LONG TERM (FRI-WED)...H8 PATTERN SHOWS COOLER AIR WILL PUSH SOUTH
WITH UPR TROUGH OVER THE OH/TN VLYS THIS WEEKEND. NORTH FLOW IS DEEP
AND AIR DRY. DIURNAL HEATING WILL GENERATE CLOUDS BUT WILL KEEP PCPN
OUT OF WEEKEND FORECAST AT THIS TIME.

THE COOLER PATTERN LOOKS TO MODIFY EARLY NEXT WEEK WITH THE APPROACH
OF ANOTHER COLD FRONT. KEPT RAIN CHC SLIGHT WED.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE    69  87  66  82 /  50  70  70  20
CLARKSVILLE  69  83  64  82 /  50  70  70  10
CROSSVILLE   64  82  63  76 /  40  60  70  60

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04
Hazardous weather outlook, May 31, 4:30 AM CST, 10 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT WED MAY 31 2006

TNZ005>011-022>034-056>066-075-077>080-093>095-011030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CDT WED MAY 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL AGAIN DEVELOP TODAY AND
TONIGHT. THERE IS A SMALL CHANCE THAT SOME STORMS COULD BECOME
LOCALLY SEVERE...PRODUCING HAIL AND OR POSSIBLY DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED SEVERE THUNDERSTORMS MAY AFFECT THE MID-STATE THURSDAY
AND THURSDAY NIGHT AS A STORM SYSTEM PUSHES ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS AND EMERGENCY MANAGERS IS NOT ANTICIPATED
AT THIS TIME.

07

The radar

The Nashville radar (KOHX), 125 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Overton

When
May 31, 3:27 PM CST
Where
Overton County, Hanging Limb
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.233, -85.167

Trees were blown down.

Flash Flood, Davidson

When
May 31, 4:50 PM CST to 5:30 PM CST
Where
Davidson County, Hermitage
Property damage
$1,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
36.183, -86.617

I-40 westbound lanes in Hermitage was flooded over.

Thunderstorm Wind, Jackson

When
May 31, 4:50 PM CST
Where
Jackson County, Flynns Lick
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
36.333, -85.700

Trees were blown down.

Thunderstorm Wind, Williamson

When
May 31, 6:00 PM CST
Where
Williamson County, 4 mi E of Franklin
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.917, -86.833

Trees blown down near the intersection of Highway 96 and Carothers Rd.

Thunderstorm Wind, Williamson

When
May 31, 7:30 PM CST
Where
Williamson County, 3 mi W of Fairview
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.983, -87.167

Large tree limbs down on Crow Cut Rd.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2006Every state in 2006This day in weather historyWarnings in Tennessee, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5506598, 5506599, 5506600, 5506601, 5506602.